Pegylated interferon associated with eye disorders
Brian Boyle MD, HIVand Hepatitis.com
Ophthalmologic (eye) disorders have been recognised as potential side effects of interferon-alpha (IFN). These disorders include reports of retinal vascular occlusions, retinal hemorrhages, and cotton wool spots (CWS) and, uncommonly, potentially sight threatening optic neuropathy.
In an open-label prospective trial conducted at the National Institutes of Health (NIH), HIV/HCV co-infected patients were treated with PEG-Intron (Pegylated-IFN alfa-2ß) and Rebetol (ribavirin) 48 weeks. These patients had ophthalmologic evaluations at baseline and at least every three months, which included visual acuity, threshold visual field testing, colour vision exam, and indirect ophthalmoscopy.
The investigators found that seven of the 16 patients enrolled in the study (44%) developed ophthalmologic pathology. Six developed cotton wool spots (CWS) on their 12 week follow-up funduscopic examination, which ‘waxed and waned’ while PEG-Intron therapy was continued.
In addition to CWS, one of these patients was found to have bilateral cataracts at 12 weeks, while another patient subsequently developed a unilateral cataract. Finally, one patient developed a 50% decrease in colour vision requiring cessation of PEG-Intron therapy. This patient’s colour vision improved over the four weeks following PEG-Intron discontinuation, but did not return fully to normal.
The authors conclude: “The incidence of serious ocular pathology associated with treatment with anti-HCV therapy may be very high and is likely associated with peg-IFN. While HIV, hypertension, and diabetes mellitus are associated with these ocular lesions, incident cases of CWS and cataracts occurred in patients with high CD4+ T-cell counts and developed soon after beginning peg-IFN therapy.
“As with patients treated with ethambutol, medications toxic to retinal ganglion cells can cause lesions such as optic neuropathy and result in colour blindness or loss of vision.
“Our findings suggest a need for increased vigilance in monitoring patients treated with peg-IFN for visual changes. Colour vision testing should be a routine component of the standard examination, as loss of colour vision may be a harbinger of serious optic neuropathy.”
C Farel et al. Serious ophthalmologic pathology with visual compromise in HIV/HCV co-infected patients treated with Pegylated Interferon Alpha-2b and Ribavirin. 10th CROI, 10–14 February 2003, Boston. Abstract 844.
© Copyright 2003 by HIV and Hepatitis.com. All Rights Reserved.
Reproduction of articles for personal or educational use is encouraged and does not require permission from the publisher. Permission to re-print copyrighted articles is almost always granted, but does require written permission from the publisher (email publisher@HIVandHepatitis.com)
A number of ophthalmic complications, including retinal vein thrombosis, retinal artery occlusions, haemorrhages, cotton wool spots, proliferative retinopathy and acute loss of vision have been reported with Pegylated interferon-alpha therapy. All of these are a very rare class effect of these drugs. In the APRICOT and RIBAVAC studies this was rarely reported, if at all.
Cotton wool spots (CWS) are relatively common in patients with advanced HIV disease (up to 60% of patients) and in symptomatic HIV disease. They do not have any impact on visual acuity and do not usually require any dose modification. They have not been associated with any long-term ophthalmic events but this needs to be checked and confirmed in a larger study before giving any general conclusions. Six to seven patients with ophthalmic complications had CWS.
The occurrence of cataracts and loss of colour vision each in a single patient is of concern. Best clinical practice is a baseline ophthalmic assessment for all patients pre-Pegylated interferon alpha therapy and further assessments only if visual symptoms are reported. In light of this report clinicians may need to consider colour vision testing as part of the pre-therapy assessment.
Data on use of cocaine or opiods which may be other drugs involved, were not available.